Can Norvasc Make My Ankles Swell?

More About the Side Effects of Norvasc.

ankle
normal ankle vs. swollen anke. adam

Norvasc is a type of medication known as a calcium-channel blocker. Calcium-channel blockers work in your body by slowing your heart rate and opening up blood vessels. These actions makes it easier for your heart to work and to pump blood throughout your body.

Edema, or swelling of the ankles, is a common side effect of this class of medications, especially Norvasc. Sometimes people with high blood pressure may have underlying heart disease that could cause swelling of the ankles.

Therefore, it is important that you let your physician know if you may be having this side effect of your medication.

Additionally, you should let your physician know if you have other Norvasc side effects, such as lightheadedness, fainting spells, dizziness, an irregular heartbeat, chest pain, or palpitations.

Do not stop taking your Norvasc until you check with your physician. She may want to add another medication to help improve the swelling or to switch you to a different type of medication to treat your high blood pressure. There are many different medications available to treat your condition, and your health-care provider will work with you to find a safe and effective drug that causes minimal side effects.

Additional Concerns About Calcium-Channel Blockers

Calcium-channel blockers are medications used to treat high blood pressure. These drugs contain calcium-channel antagonists which relax blood vessels and decrease the strength with which the heart pumps.

In addition to keeping an eye out for adverse effects, including ankle swelling, you should also be careful to take these medications exactly as prescribed and under the careful supervision of your physician. Please know that overdose on calcium-channel blockers is very possible and can lead to life-threatening problems.

Here are some things that happen after overdose with Norvasc or other calcium-channel blockers:

  • constipation
  • confusion
  • drowsiness
  • slowed heartbeat
  • slurred speech
  • shortness of breath
  • weakness
  • nausea
  • increased blood sugar

If you suspect overdose for any reason, please immediately call emergency services and poison control and notify your physician. Overdose on Norvasc and other calcium-channel blockers is not a problem that can be treated at home and requires the immediate assistance of an emergency room physician and other healthcare personnel. Here's the number for the Poison Control Hotline: 1-800-222-1222. This service is free, confidential and open 24/7.

When contacting emergency services, it's best to be prepared and provide them with any information that could facilitate treatment, including age, weight and other medical conditions as well as the exact name and dosages of all medications taken. 

Here are some ways that Norvasc overdose is diagnosed and treated:

  • activated charcoal
  • breathing support
  • blood and urine tests
  • chest x-ray
  • laxatives
  • pacemaker
  • medications to treat symptoms

In most cases, if a person receives immediate treatment for overdose with a calcium-channel blocker, then chances of survival are good. Nevertheless, survival depends on various factors including the type of medication taken and the dose. For instance, overdose with verapamil, another type of calcium-channel blocker, is particularly dangerous. As with any emergency, time is of the essence, and you should quickly reach out for help as soon as you suspect you need it.

Bottom Line

If you're experiencing ankle swelling or any other symptom that you attributable to Norvasc, please contact your physician immediately. Your physician can evaluate your symptoms and dosages as well as make prudent recommendations about continued treatment. Your physician can also make decisions about whether to discontinue or switch medications.

Furthermore, please understand that as a group, calcium-channel blockers can cause severe adverse effects, especially when taken in excess. These drugs are particular potent and affect your heart and blood vesses directly. If you suspect that you've taken these medications in excess, please contact emergency services immediately. You should also contact poison control and your physician and provide them with as much information as needed to facilitate swift treatment.
Sources

Calcium-Channel Blockers Overdose. Medline. www.medlineplus.gov

Cho S. "Peripheral edema." American Journal of Medicine. 2002 113:580-586. 02 Jul 2008

Continue Reading